Alert archive / New Mexico / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 69, NWS Albuquerque, NM

June 12, 2003Union County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at Jun 12, 2003, 5:26 PM MDT for Union County, New Mexico. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 12, 2003, 5:26 PM MDT (23:26 UTC)
Expired
Jun 12, 2003, 6:15 PM MDT
In force
49 min
Issued by
NWS Albuquerque, NM
Area
Counties, with a storm outline in the text

County Union County, NM

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 11.4 hours before the alert went out and 238 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2003-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 17 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2003-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 144 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
17 J/kg
Mixed-layer CIN
-601 J/kg
Mixed-layer LCL
2737 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
144 m²/s²
0-3 km storm-relative helicity
99 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

073 
WUUS55 KABQ 122326
SVRABQ
NMC059-130015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
525 PM MDT THU JUN 12 2003

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL UNION COUNTY IN NORTHEAST NEW MEXICO

* UNTIL 615 PM MDT

* AT 520 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 9 MILES NORTH OF GLADSTONE...OR ABOUT 24 MILES
  SOUTH OF DES MOINES...MOVING SOUTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR GLADSTONE AT 545 PM MDT

SEVERE STORMS PRODUCE DAMAGING WINDS OF AT LEAST 60 MPH AND LARGE
HAIL. MOVE INDOORS AND AVOID WINDOWS.

LAT...LON 3663 10398 3647 10401 3618 10400 3616 10360
          3658 10368

$$

KD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 2:35 PM MDT, 2 hours 51 minutes earlier.

Area forecast discussion, Jun 12, 2:35 PM MDT, 2 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
235 PM MDT THU JUN 12 2003

THINGS STILL ON TRACK...WEAK FRONT IS PROGD TO PUSH INTO THE
NORTHEAST OVERNIGHT TONIGHT. DAYTIME HEATING ALONG THE RATON RIDGE
COMBINED WITH A S/WV TRAVERSING THE AREA WILL KEEP ISOLATED SHOWERS
AND THUNDERSTORMS ACROSS THE NORTHEAST TONIGHT. SOME OF THIS ACTIVITY
COULD BECOME SEVERE BY LATE AFTERNOON OR EARLY EVENING OVER THE FAR
NORTHEAST. ANOTHER...IN A SERIES OF S/WVS...WILL TRAVERSE THE STATE
TOMORROW BRINGING A LITTLE BETTER CHANCE OF RAIN FROM THE NORTHERN
AND CENTRAL MOUNTAINS EAST INTO THE NORTHEAST AND EAST CENTRAL
PLAINS. FAIRLY STRONG RIDGE BUILDS INTO THE AREA ON SATURDAY...SO
PRECIP SHOULD SUBSIDE FOR PART OF THE DAY. FOR THE WEEKEND AND MOVING
INTO EARLY NEXT WEEK...SOME OF MODELS HINTING THAT S/WV ENERGY WILL
DROP SOUTH ALONG THE EASTERN PERIPHERY OF THE RIDGE. THIS SEEMS MORE
BELIEVABLE THAN THE BULLISH MRF WHICH BRINGS PRECIP OVER THE ENTIRE
STATE. GOING WITH DRY IN THE WEST AND ISOLATED POPS FROM THE CENTRAL
MOUNTAINS EAST ACROSS THE EASTERN PLAINS.

PRELIMINARY NUMBERS...
FARMINGTON................ 051/086 052/089 053 16000
GALLUP.................... 041/084 039/088 041 16000
GRANTS.................... 040/088 041/089 042 16000
GLENWOOD.................. 056/092 060/093 063 16000
CHAMA..................... 039/082 042/080 042 16000
LOS ALAMOS................ 048/080 051/081 050 16000
RED RIVER................. 038/065 039/067 038 16122
TAOS...................... 042/072 044/074 045 16122
SANTA FE.................. 046/082 049/083 048 16000
SANTA FE AIRPORT.......... 048/084 051/085 050 16000
ESPANOLA.................. 050/084 053/085 053 16000
ALBUQUERQUE HEIGHTS....... 058/089 060/090 060 16000
ALBUQUERQUE VALLEY........ 054/091 055/092 055 16000
ALBUQUERQUE FOOTHILLS..... 052/088 054/089 054 16000
ALBUQUERQUE WEST MESA..... 056/090 058/091 058 16000
SOCORRO................... 057/092 057/092 058 16000
SANDIA PARK/CEDAR CREST... 045/086 048/086 047 16022
MORIARTY/ESTANCIA......... 047/090 048/091 048 16022
CARRIZOZO................. 057/089 056/091 055 16000
RUIDOSO................... 051/082 050/087 046 16000
RATON..................... 046/077 049/077 049 16222
LAS VEGAS................. 045/075 045/075 046 16122
ROY....................... 046/077 047/077 047 16222
CLAYTON................... 055/079 056/078 055 16222
SANTA ROSA................ 054/084 054/085 056 16022
TUCUMCARI................. 058/084 060/082 059 16122
FORT SUMNER............... 059/085 059/086 061 16022
CLOVIS.................... 059/086 059/085 060 16022
PORTALES.................. 060/090 060/088 061 16022
ROSWELL................... 060/096 060/092 062 16000

.ABQ...NONE.
Hazardous weather outlook, Jun 12, 6:00 AM MDT, 11 hours 26 minutes before
NMZ001>021-026-131200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT THU JUN 12 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL NEW MEXICO.

.DAY ONE...TODAY

THERE IS A SLIGHT RISK OF ISOLATED SEVERE THUNDERSTORMS FOR THE FAR
NORTHEAST HIGHLANDS AND PLAINS OF NEW MEXICO THIS AFTERNOON.
CONVECTION SHOULD INITIATE OVER THE HIGHER TERRAIN AND MOVE OVER THE
NORTHEAST PLAINS BY THE AFTERNOON. DAMAGING WINDS AND LARGE HAIL ARE
POSSIBLE WITH A FEW OF THE STORMS.

.DAYS TWO THROUGH SEVEN...

THERE IS A SLIGHT RISK OF ISOLATED SEVERE THUNDERSTORMS FOR THE FAR
NORTHEAST HIGHLANDS AND PLAINS OF NEW MEXICO FRIDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED IN THE FAR NORTHEAST PLAINS LATE
THIS AFTERNOON.

AS

Nearby

Severe Thunderstorm Warnings in New Mexico, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.